Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 110, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 15, 2012, 5:14 PM CDT for Hardin County, Tennessee. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2012, 5:14 PM CDT (22:14 UTC)
- Expired
- Mar 15, 2012, 5:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Hardin County, TN
The radar
The Columbus AFB radar (KGWX), 130 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 5:15 PM CDT | HAIL 0.75 | Pickwick Dam, TN | |
| Mar 15, 5:20 PM CDT | HAIL 1 | 4 N Pickwick Dam, TN | QUARTER SIZE HAIL IN THE SMALL TOWN OF NIXON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
520
WUUS54 KMEG 152214
SVRMEG
TNC071-152245-
/O.NEW.KMEG.SV.W.0110.120315T2214Z-120315T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CDT THU MAR 15 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 545 PM CDT
* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PICKWICK
LANDING STATE PARK...AND MOVING EAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PICKWICK
LANDING STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3500 8799 3500 8809 3500 8834 3516 8833
3521 8798 3501 8798
TIME...MOT...LOC 2214Z 270DEG 28KT 3505 8821
$$1 follow-up statement
384
WWUS54 KMEG 152235
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT THU MAR 15 2012
TNC071-152246-
/O.EXP.KMEG.SV.W.0110.000000T0000Z-120315T2245Z/
HARDIN TN-
535 PM CDT THU MAR 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HARDIN COUNTY WILL
EXPIRE AT 545 PM CDT...
AT 536 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3500 8799 3500 8809 3500 8834 3516 8833
3521 8798 3501 8798
TIME...MOT...LOC 2236Z 270DEG 28KT 3505 8800
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:16 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 15, 3:16 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 316 PM CDT THU MAR 15 2012 .DISCUSSION... SKIES ARE PARTLY TO MOSTLY SUNNY OVER MOST OF THE FORECAST AREA THIS AFTERNOON WITH TEMPERATURES RANGING FROM THE UPPER 70S TO LOWER 80S. SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS MAINLY EASTERN SECTIONS OF WEST TENNESSEE. SOME OF THESE THUNDERSTORMS HAVE BEEN SEVERE WITH LARGE HAIL AS THE MAIN THREAT SO FAR. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. ON FRIDAY...ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION BRINGING MORE SCATTERED SHOWERS AND THUNDERSTORMS. AT THIS POINT IT SEEMS THAT THERE MAY NOT BE SEVERE THUNDERSTORMS FRIDAY BUT CAN'T RULE OUT AN ISOLATED THUNDERSTORM WITH LARGE HAIL OR DAMAGING WINDS. THIS DISTURBANCE SHOULD MOVE OUT OF THE REGION FRIDAY AFTERNOON SO FRIDAY NIGHT SHOULD REMAIN DRY. ANOTHER DISTURBANCE WILL WILL MOVE THROUGH THE REGION ON SATURDAY BRINGING A SMALL CHANCE OF THUNDERSTORMS. UPPER LEVEL RIDGE WILL BUILD BACK INTO THE REGION STARTING SATURDAY NIGHT AND REMAIN THROUGH AT LEAST MONDAY. THIS WILL MEAN DRY WEATHER WITH TEMPERATURES REMAINING WELL ABOVE NORMAL. BY TUESDAY...A LARGE UPPER LEVEL TROUGH WILL MOVE OUT OF THE SOUTHERN ROCKIES AND INTO THE SOUTHERN PLAINS. AS IT DOES..SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH SOME OF THIS ACTIVITY MOVING ACROSS THE FORECAST AREA. AS THE UPPER TROUGH MOVES EAST THE CHANCE OF THUNDERSTORMS WILL INCREASE SOME FOR WEDNESDAY AND THURSDAY. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL ON WEDNESDAY BUT COOLER DOWN SOME FOR THURSDAY. ARS && .AVIATION... VFR CEILINGS WILL PERSIST THROUGH THE PERIOD WITH THE EXCEPTION OF LOCATIONS THAT GET DIRECTLY IMPACTED BY THUNDERSTORMS. IN THIS SITUATION...CIGS WOULD DROP TO SUB-VFR CONDITIONS...BUT CONFIDENCE IN A DIRECT IMPACT AT ANY TAF SITE IS TOO LOW AT THIS TIME. MAINTAINED VCTS AT ALL SITES THROUGH THIS EVENING WITH GUSTY SOUTHWEST WINDS CONTINUING. THUNDERSTORM CHANCES MAY DIMINISH THIS EVENING BUT THERE STILL MAY BE SOME STORM ACTIVITY THEREFORE MAINTAINED A CB GROUP. ADDITIONAL THUNDERSTORM POTENTIAL WILL DEVELOP AGAIN ON FRIDAY. LIGHT WINDS WILL PERSIST TONIGHT THEN INCREASE AGAIN FROM THE SOUTHWEST ON FRIDAY MORNING. JLH && .PRELIMINARY POINT TEMPS/POPS... MEM 65 82 63 82 / 40 40 10 20 MKL 60 80 57 82 / 40 40 20 20 JBR 60 79 59 79 / 40 40 20 20 TUP 61 81 59 84 / 40 40 10 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Mar 15, 3:21 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 321 PM CDT THU MAR 15 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-162230- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 321 PM CDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAINLY NORTH OF A LINE FROM MARIANNA ARKANSAS TO BOONEVILLE MISSISSIPPI. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL CHANCES FOR STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AND AGAIN DURING THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Mar 15, 3:47 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT THU MAR 15 2012
TNZ021-152115-
CARROLL TN-
347 PM CDT THU MAR 15 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...
SOUTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL OR LARGER AND WINDS
AT LEAST 40 MPH WAS LOCATED OVER YUMA AT 347 PM CDT...MOVING
NORTHEAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CARROLL COUNTY SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3582 8833 3582 8839 3590 8844 3602 8821
3585 8821 3585 8818 3584 8818
TIME...MOT...LOC 2047Z 243DEG 16KT 3586 8833Special weather statement, Mar 15, 3:48 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
348 PM CDT THU MAR 15 2012
TNZ090-091-152115-
HARDEMAN TN-MCNAIRY TN-
348 PM CDT THU MAR 15 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...
SOUTHEASTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
CENTRAL MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL OR LARGER AND WINDS
AT LEAST 40 MPH WAS LOCATED 5 MILES NORTHWEST OF POCAHONTAS AT 348 PM
CDT...MOVING NORTHEAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN HARDEMAN AND MCNAIRY COUNTIES...INCLUDING LOCATIONS NEAR
SELMER...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3515 8844 3499 8891 3513 8900 3525 8874
3525 8873 3527 8871 3534 8855
TIME...MOT...LOC 2048Z 243DEG 16KT 3511 8886Local storm report, Mar 15, 4:14 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
414 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL TOONE 35.35N 88.95W
03/15/2012 E1.00 INCH HARDEMAN TN EMERGENCY MNGR
QUARTER SIZE HAIL...SOME PIECES POSSIBLY LARGER...IN
TOONE.
0245 PM HAIL LEXINGTON 35.65N 88.39W
03/15/2012 E1.00 INCH HENDERSON TN TRAINED SPOTTER
0249 PM HAIL BUCHANAN 36.41N 88.17W
03/15/2012 E1.00 INCH HENRY TN TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL IN BUCHANAN
0250 PM HAIL LEXINGTON 35.65N 88.39W
03/15/2012 E0.88 INCH HENDERSON TN TRAINED SPOTTER
0256 PM HAIL MEDON 35.46N 88.87W
03/15/2012 E1.00 INCH MADISON TN TRAINED SPOTTER
0305 PM HAIL BOLIVAR 35.26N 89.00W
03/15/2012 E1.00 INCH HARDEMAN TN TRAINED SPOTTER
QUARTER SIZE HAIL...POSSIBLY SOME PIECES LARGER...ON HWY
64 JUST WEST OF BOLIVAR.
0408 PM HAIL 4 W RAMER 35.07N 88.69W
03/15/2012 E0.75 INCH MCNAIRY TN TRAINED SPOTTER
NEAR HWY 57 AT BIG HILL POND STATE PARK.
&&
RRHSpecial weather statement, Mar 15, 4:33 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 433 PM CDT THU MAR 15 2012 MSZ005-TNZ090-091-152200- ALCORN MS-HARDEMAN TN-MCNAIRY TN- 433 PM CDT THU MAR 15 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 500 PM CDT FOR... NORTHERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI... EXTREME SOUTHEASTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE... SOUTHERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 21 MILES SOUTH OF CORINTH AT 433 PM CDT... MOVING EAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN ALCORN...HARDEMAN AND MCNAIRY COUNTIES...INCLUDING LOCATIONS NEAR BIG HILL POND STATE PARK...CORINTH AND SELMER...SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3492 8838 3490 8882 3520 8880 3520 8837 TIME...MOT...LOC 2133Z 261DEG 17KT 3464 8850
Local storm report, Mar 15, 5:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL EASTVIEW 35.09N 88.55W
03/15/2012 E1.25 INCH MCNAIRY TN TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZE HAIL NEAR EASTVIEW ON HWY 57
NEAR HWY 45
&&
RRHLocal storm report, Mar 15, 5:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL PARIS 36.30N 88.31W
03/15/2012 M0.75 INCH HENRY TN TRAINED SPOTTER
PEA TO PENNY SIZE HAIL IN PARIS. REPORTED BY MULTIPLE
SPOTTERS.
&&
RRHThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 1:42 PM CDT | Special Weather Statement | MEG | Hardeman | 33 min |
| Mar 15, 1:51 PM CDT | Special Weather Statement | MEG | Fayette | 24 min |
| Mar 15, 2:05 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 25 min |
| Mar 15, 2:28 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Madison | 32 min |
| Mar 15, 2:29 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman | 31 min |
| Mar 15, 2:49 PM CDT | Severe Thunderstorm Warning | MEG | Henry | 24 min |
| Mar 15, 2:50 PM CDT | Severe Thunderstorm Warning | MEG | Henderson | 25 min |
| Mar 15, 2:54 PM CDT | Flash Flood Warning | MEG | Chester, Hardeman, Madison | 96 min |
| Mar 15, 2:59 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman | 31 min |
| Mar 15, 3:00 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Henderson, Madison | 27 min |
| Mar 15, 3:07 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 26 min |
| Mar 15, 3:47 PM CDT | Special Weather Statement | MEG | Carroll | 28 min |
| Mar 15, 3:48 PM CDT | Special Weather Statement | MEG | McNairy | 27 min |
| Mar 15, 3:52 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman, McNairy | 36 min |
| Mar 15, 3:55 PM CDT | Severe Thunderstorm Warning | MEG | Carroll | 13 min |
| Mar 15, 4:33 PM CDT | Special Weather Statement | MEG | McNairy | 27 min |
| Mar 15, 4:40 PM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.